906-293-8401 nbynews@jamadots.com

By Carol Stiffler

On Monday, August 31, life-saving medicine will be dispensed for free from the parking lot of the LINK at 103 W. Helen St. in Newberry.

The medicine is Narcan, a drug that counteracts the effects of narcotic overdose. Elena Torongo, coordinator of the Communities That Care outreach with the Great Lakes Recovery Centers, said about 120 single-use doses of Narcan will be handed out between 8 and 11 a.m.

It’s not a set-up. Torongo said no names will be taken; there are no forms to fill out; no explanations needed.

“It will be very confidential,” she said. “To adhere to COVID guidelines, wear a mask. We will be wearing masks. They can come, pick it up, and then they’re on their way.”

The hope is that businesses, community members, opioid users, and their friends and family members will stop by to pick up a dose to have on hand. The dose will be administered as a nasal spray in one-time-use kits. The kits come with instructions and links to helpful websites.

“It’s very important if you know someone who uses opioids, to have some on you,” Torongo said “And it’s good for the greater public to have, especially if you’re a business or a place where people could gather.”

Carrying Narcan is really for everyone and anyone, she said.

When a user experiences an overdose, it is probably too late for that person to help him or herself. Observers may be fortunate enough to realize what is happening. But if a person is alone and experiencing an overdose, or other unknown health situation, giving them a dose of Narcan won’t make anything worse.

“It’s like water, unless you’re overdosing,” said Kerry Ott, public information officer for the LMAS Health District. “All Narcan does is stop the reaction to the brain. It serves as a barrier. If you’re not actually in an overdose situation, it’s like spraying water up a person’s nose.”

There are no side effects, and there’s no other purpose to the drug. It simply helps the patient keep breathing.

“Narcan is really quite amazing in its ability to do one thing, and do it really well,” Ott said. In some cases, stopping an overdose will require two doses of Narcan.

Torongo knows that addicts may keep using the drugs even after a Narcan intervention.

“You may resuscitate them and they may continue to abuse, but that’s a life you saved,” she said. “What you can hope for is one time you can resuscitate them and they’ll say ‘I don’t want to do that anymore.’”

How to recognize an opioid overdose

The following are signs of an overdose:
Loss of consciousness
Unresponsive to outside stimulus
Awake, but unable to talk
Breathing is very slow and shallow, erratic, or has stopped
For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
Vomiting
Body is very limp
Face is very pale or clammy
Fingernails and lips turn blue or purplish black
Pulse is slow, erratic, or not there at all

Source: Harmreduction.org